Letters to the editor – Late Angioedema Caused by ACE Inhibitors Underestimated – Perioperative Screening for Obstructive Sleep Apnea – Letter to the Editor
Late Angioedema Caused by ACE Inhibitors Underestimated
TO THE EDITOR: Angioedema is an uncommon side effect of using angiotensin-converting enzyme (ACE) inhibitors, with an incidence of 0.1 to 0.2 percent. (1) It was believed that most cases of angioedema occur within the first week of treatment with ACE inhibitors; however, recent reports (1-3) indicate that late-onset angioedema may be more prevalent than initially thought. While early-onset angioedema should not be a diagnostic problem, late-onset angioedema often goes undiagnosed because many physicians are unfamiliar with it. (1,4) This oversight may occur because of the lack of a temporal relationship between the use of ACE inhibitors and the onset of angioedema, because this side effect can occur after many years of uneventful use. (1,4) Consequently, many patients experience recurrent episodes before the correct diagnosis is made. (4) Blacks are at increased risk. (3,4)
Angioedema associated with the use of ACE inhibitors is not an allergic reaction. (2) The pathogenesis is probably related to the increased levels of bradykinins; however, an exclusive role of bradykinins is unlikely. (1) Less frequently, angioedema has been reported with angiotensin-receptor antagonists which lack the bradykinin-potentiating activity. (2)
The clinical presentation is highly variable and unpredictable. In most cases, the symptoms are mild and regress spontaneously while the patient continues the medication, thus erroneously prompting an alternative diagnosis. (4) If the diagnosis is missed, recurrent and more severe episodes may occur with potentially serious consequences. (4) Fatal cases have also been described. (5)
Angioedema associated with the use of ACE inhibitors usually presents as episodic attacks of swelling of the face, tongue, and airways, but it may also involve visceral tissues. A recent report (6) described two patients with recurrent severe abdominal pain, nausea, and vomiting. (6) The patients underwent three unnecessary laparotomies before the correct diagnosis was made.
The mainstay of therapy is discontinuation of the offending medication, which is usually sufficient in mild cases. More severe cases involving the tongue or causing respiratory compromise are treated with epinephrine, diphenhydramine, and steroids; however, no controlled studies have demonstrated the efficacy of these treatments. (2) In cases of life-threatening respiratory compromise, an emergency cricothyroidotomy must be performed. (2) Subsequent therapy should be initiated with an agent of an alternative class.
The prevalence of delayed angioedema will probably increase, given the growing number of patients on ACE inhibitors (35 to 40 million worldwide) and longer duration of therapy. (2) Since 1995, I have seen six cases of late-onset angioedema among my clinic patients (five blacks, one white). Two of these patients were hospitalized.
All patients taking ACE inhibitors, particularly blacks, should be monitored for this potentially serious side effect. They should be informed that angioedema can occur even after many years of uneventful drug use. Patients should be advised to report mild and self-limited episodes and stop taking the ACE inhibitor immediately. On the other hand, physicians should consider the diagnosis of angioedema associated with the use of ACE inhibitors in every case of orofacial angioedema or otherwise unexplained acute or recurrent abdominal pain until it is definitely excluded by a thorough review of medications.
Adriana Pavletic, M.D., M.S.
Department of Family Medicine
University of Nebraska Medical Center
983075 Nebraska Medical Center
Omaha, NE 68198-3075
(1.) Vleeming W, van Amsterdam JG, Stricker BH, de Wildt DJ. ACE inhibitor-induced angioedema. Incidence, prevention and management. Drug Saf 1998;18:171-88.
(2.) Agostoni A, Cicardi M. Drug-induced angioedema without urticaria. Drug Saf 2001;24:599-606.
(3.) Cohen EG, Soliman AM. Changing trends in angioedema. Ann Otol Rhinol Laryngol 2001;110: 701-6.
(4.) Brown NJ, Snowden M, Griffin MR. Recurrent angiotensin-converting enzyme inhibitor-associated angioedema. JAMA 1997;278:232-3.
(5.) Dean DE, Schultz DL, Powers RH. Asphyxia due to angiotensin converting enzyme (ACE) inhibitor mediated angioedema of the tongue during the treatment of hypertensive heart disease. J Forensic Sci 2001;46:1239-43.
(6.) Byrne TJ, Douglas DD, Landis ME, Heppell JP. Isolated visceral angioedema: an underdiagnosed complication of ACE inhibitors? Mayo Clin Proc 2000;75:1201-4.
Perioperative Screening for Obstructive Sleep Apnea
TO THE EDITOR: We would like to commend the authors of the article entitled “Treating Obstructive Sleep Apnea Improves Essential Hypertension and Quality of Life.” (1) However, as health care providers in the perioperative arena, we would like to stress the importance of obstructive sleep apnea (OSA) screening and treatment from a perioperative perspective.
Recognizing and appropriately managing patients with OSA in the perioperative period is critical to avoid fatal and near fatal respiratory complications. It is recognized that central depressant drugs (general anesthetics, sedatives/hypnotics, and opiates) cause pharyngeal muscle collapse and may impair the normal ventilatory response to hypoxia and hypercapnia, resulting in prolonged apneas in the patient with OSA. (2) One study (3) demonstrated a 39 percent respiratory complication rate among patients with OSA who were undergoing hip or knee replacement, compared with 18 percent of patients in the control group. Serious respiratory complications occurred in 24 percent of patients with OSA, compared with 9 percent of patients in the control group.
The article (1) states that 80 to 90 percent of patients with OSA are undiagnosed and, thus, family physicians, anesthesiologists, and surgeons should screen for symptoms of OSA in the perioperative evaluation. Physicians should make a presumptive diagnosis and treat patients as though they have OSA during the perioperative period if they are an obese adult with a body mass index (BMI) greater than 29 kg per m2, have a history of snoring, or have a history of apnea. (2) The physical examination often reveals the anatomy of a difficult airway. Upper airway obstruction and respiratory depression can occur from minimal doses of preoperative anxiolytics and opioids. (4) Premedications should be given cautiously with proper monitoring and with resuscitation equipment readily available.
Patients with OSA are frequently difficult to mask, ventilate, and intubate, and they may require a fiberoptic intubation while they are awake. These patients should be fully awake before extubation; thus, a prolonged time may be needed to safely extubate. When technically possible and appropriate, regional anesthesia (spinal, epidural, peripheral nerve block with local anesthetics) accompanied by minimal sedation is preferable to a general anesthetic and it is helpful for multiple physicians to prepare the patient for this approach.
Postoperative analgesia using continuous epidurals, spinals, or peripheral nerve block with local anesthetics, coupled with intravenous or oral nonsteroidal anti-inflammatory drugs, are desirable to prevent respiratory depression. When a general anesthetic is used, and the postoperative analgesia involves intravenous or neuroaxial opioids, then monitoring in an intensive care unit/step-down setting is recommended. Unfortunately, deaths related to epidural and intravenous opioids have been reported up to three days after surgery. (5)
In summary, recognition of OSA by the health care team is vital for improving quality of life and providing optimal intraoperative care. Postoperatively, continuous pulse oximetry monitoring in an intensive care unit/ step-down setting will likely prevent respiratory complications in the surgical patient with OSA.
Peter Grigg, M.D.
Carla Lickteig, R.N., B.S.n.
1400 East Boulder St.
Colorado Springs, CO 80909
(1.) Silverberg DS, Iaina A, Oksenberg A. Treating obstructive sleep apnea improves essential hypertension and quality of life. Am Fam Physician 2002; 65:229-36.
(2.) Benumof JL. Obstructive sleep apnea in the adult obese patient: implications for airway management. J Clin Anesth 2001;13:144-56.
(3.) Gupta RM, Parvizi J, Hanssen A, Gay PC. Postoperative complications in patients with obstructive sleep apnea syndrome undergoing hip or knee replacement: a case-control study. Mayo Clin Proc 2001;76:897-905.
(4.) Boushra NN. Anaesthetic management of patients with sleep apnoea syndrome. Can J Anaesth 1996; 43:599-616.
(5.) Ostermeier AM, Roizen MF, Hautkappe M, Klock PA, Klafta JM. Three sudden postoperative respiratory arrests associated with epidural opioids in patients with sleep apnea. Anesth Analg 1997;85:452-60.
Send letters to Jay Siwek, M.D., Editor, American Family Physician, 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2672; fax: 913-906-6080; e-mail: firstname.lastname@example.org. Please include your complete address, telephone number, and fax number. Letters should be submitted on disk, double-spaced, fewer than 500 words, and limited to one table or figure and six references. Please submit a word count. Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the AAFP permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
COPYRIGHT 2002 American Academy of Family Physicians
COPYRIGHT 2002 Gale Group